Idaho, 2004

Hail in Idaho, August 21, 2004

August 21, 2004 · NWS PIH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 21, 9:15 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 9:15 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
1015 AM MDT SAT AUG 21 2004

.DISCUSSION...
STILL LOOKS LIKE POTENTIAL FOR ISOLD MTN TSTMS THIS AFTERNOON AND
EVENING AS PW VALUES ON SOUNDINGS HOVERING BETWEEN THREE QUARTERS TO
AN INCH AND MODERATE INSTABILITY WITH LI AROUND -2 AND CAPE IN THE
500 TO 1000 RANGE.  ZONAL BOUNDARY ON IR IMAGERY FROM SW MT
STRETCHING BACK THRU NRN OR CONTINUES TREND OF SAGGING SOUTH.  OVER
UT APPEARS AREA OF MOISTURE AND INSTABILITY ASSOC WITH WEAK MID
LEVEL TROF IS SLIDING TO THE EAST AND WILL LIKELY NOT SPREAD NORTH
INTO SRN HIGHLANDS BASED ON WV TRENDS.  MAY STILL CLIP EXTREME SRN
CWFA.  BOTTOM LINE...STILL LOOKS LIKE BEST SHOT AT CONVECTION OVER
ELEVATED TERRAIN.

SIGNIFICANT CHANGES IN STORE AS SIGNIFICANT UPPER TROF AND ASSOC PAC
COLD FRONT MOVING INTO WA/SRN BC COAST TODAY.  GOOD UPPER LEVEL
DYNAMICS AND SUBSTANTIAL DEEPENING THROUGH MON AM WITH 120KT JET
NOSING INTO UPSTREAM SIDE OF TROF AXIS.  ATTM POTENTIAL FOR PRECIP
BEGINNING AROUND NOON SUN IN CENTRAL MTN ZONES AS SFC FRONT AND
UPPER LEVEL DIVERGENCE MOVES IN.  SYSTEM WILL CONTINUE TO PUSH EAST
THRU THE DAY WITH FROPA LATE SUN AFTERNOON WITH PRECIP EXPECTED TO
CONTINUE OVERNIGHT.  MUCH COOLER PATTERN REMAINS IN PLACE WITH BROAD
UPPER TROF OVER THE WESTERN US THRU THE REST OF THE WEEK...THEREFORE
PRECIP CHANCES REMAIN THRU THE EXTENDED PERIOD AS FREQUENT S/WVS
PASS THRU LARGER UPPER TROF.

DSH

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 21, 4:45 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
545 AM MDT SAT AUG 21 2004

IDZ017>023-031-032-221200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
545 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SCATTERED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 99 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caribou

When
August 21, 1:34 PM MST to 1:44 PM MST
Where
Caribou County, Grace
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -111.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420004.